Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 170, NWS Amarillo, TX

July 15, 2012Donley County, Gray County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 15, 2012, 6:41 PM CDT for Donley County, Gray County, Texas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2012, 6:41 PM CDT (23:41 UTC)
Expired
Jul 15, 2012, 7:08 PM CDT
In force
27 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Donley County, TX, Gray County, TX

The radar

The Amarillo radar (KAMA), 87 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 6:41 PM CDTHAIL 12 S Alanreed, TXWITH WINDS 55 TO 60 MPH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
2325 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

324 
WUUS54 KAMA 152341
SVRAMA
TXC129-179-160045-
/O.NEW.KAMA.SV.W.0170.120715T2341Z-120716T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CDT SUN JUL 15 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DONLEY COUNTY IN THE PANHANDLE OF TEXAS
  SOUTH CENTRAL GRAY COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 745 PM CDT

* AT 637 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 6 MILES SOUTHWEST OF ALANREED...OR ABOUT 15 MILES NORTH OF
  CLARENDON...MOVING SOUTHWEST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GREENBELT LAKE...
  HOWARDWICK...
  CLARENDON...
  LAKE MCCLELLAN...
  ALANREED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3502 10060 3478 10106 3515 10107 3535 10070
      3517 10057
TIME...MOT...LOC 2341Z 039DEG 18KT 3513 10081

$$

MOULTON
3 follow-up statements
086 
WWUS54 KAMA 152347
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
647 PM CDT SUN JUL 15 2012

TXC129-179-160045-
/O.CON.KAMA.SV.W.0170.000000T0000Z-120716T0045Z/
DONLEY TX-GRAY TX-
647 PM CDT SUN JUL 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL GRAY AND DONLEY COUNTIES...

AT 646 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
ALANREED...OR 18 MILES NORTHEAST OF CLARENDON...MOVING SOUTHWEST AT
20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE 
MCCLELLAN...CLARENDON...HOWARDWICK AND GREENBELT LAKE.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3502 10060 3478 10106 3515 10107 3535 10070
      3517 10057
TIME...MOT...LOC 2346Z 039DEG 18KT 3516 10076

$$

MOULTON
032 
WWUS54 KAMA 152358
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
658 PM CDT SUN JUL 15 2012

TXC129-179-160045-
/O.CON.KAMA.SV.W.0170.000000T0000Z-120716T0045Z/
DONLEY TX-GRAY TX-
658 PM CDT SUN JUL 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL GRAY AND DONLEY COUNTIES...

AT 657 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES SOUTHWEST OF ALANREED...OR 14 MILES NORTHEAST OF
CLARENDON...MOVING SOUTHWEST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HOWARDWICK AND GREENBELT LAKE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
CLARENDON...HOWARDWICK AND GREENBELT LAKE.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING HAIL...STRONG WINDS 
AND VERY HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3502 10060 3478 10106 3515 10107 3535 10070
      3517 10057
TIME...MOT...LOC 2357Z 039DEG 18KT 3512 10080

$$

MOULTON
943 
WWUS54 KAMA 160008
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
708 PM CDT SUN JUL 15 2012

TXC129-179-160017-
/O.CAN.KAMA.SV.W.0170.000000T0000Z-120716T0045Z/
DONLEY TX-GRAY TX-
708 PM CDT SUN JUL 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GRAY AND DONLEY
COUNTIES IS CANCELLED...

AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 3502 10060 3478 10106 3515 10107 3535 10070
      3517 10057
TIME...MOT...LOC 0007Z 039DEG 18KT 3508 10084

$$

MOULTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 6:13 PM CDT, 28 minutes earlier.

Area forecast discussion, Jul 15, 6:13 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
613 PM CDT SUN JUL 15 2012

.AVIATION...
FOR THE 00Z TAFS...VFR CONDITIONS EXPECTED AT ALL SITES THROUGH THE
PERIOD. SLIGHT CHANCE OF PRECIPITATION AT TAF SITES AFTER
07Z...HOWEVER SHOWERS/THUNDERSTORMS SHOULD BE ISOLATED AND
CONFIDENCE IN SHOWERS IMPACTING TAF SITES IS TO LOW TO MENTION IN
TAFS AT THE MOMENT. WINDS WILL REMAIN OUT OF THE SOUTH FOR ALL SITES
WITH WINDS CALMING DOWN OVERNIGHT AND SLIGHTLY INCREASING DURING THE
DAYTIME HOURS TOMORROW.

&&

.PREV DISCUSSION... /ISSUED 256 PM CDT SUN JUL 15 2012/

DISCUSSION...
CLOSED UPPER LOW OVER CENTRAL AND EAST TEXAS WITH INVERTED TROUGH
EXTENDING NORTHWARD INTO EASTERN OKLAHOMA WILL MOVE WESTWARD THROUGH
MONDAY INTO THE LOW ROLLING PLAINS OF TEXAS. INCREASING CHANCES FOR
CONVECTION TONIGHT THROUGH EARLY THIS WEEK AS THIS UPPER SYSTEM
APPROACHES THE PANHANDLES. WILL INCREASE THE POPS THIS EVENING AND
TONIGHT...AND LEFT ALONE FOR MONDAY THROUGH TUESDAY EVENING. AS THE
UPPER LOW BECOMES SHEARED OUT...DRIER CONDITIONS LATE TUESDAY NIGHT
THROUGH WEDNESDAY. THE NAM CONTINUES TO INDICATE PRECIP WEDNESDAY
AFTERNOON ACROSS THE WESTERN SECTIONS OF THE FORECAST AREA...HOWEVER
THE GFS AND ECMWF KEEPS THE PRECIP ACROSS NEW MEXICO INTO FAR WEST
TEXAS WEDNESDAY AFTERNOON. WILL LEAVE THE FORECAST DRY FOR NOW AS THE
NAM THE ODD MODEL OUT BUT CANNOT COMPLETELY RULE OUT THE NAM SOLUTION
AS IT HAS BEEN DOING THE BEST WITH THIS SYSTEM. LATER SHIFTS MAY NEED
TO INTRODUCE POPS WEDNESDAY. DRY WITH NEAR SEASONABLE CONDITIONS THE
MIDDLE OF THIS WEEK THROUGH THE EARLY PART OF THE UPCOMING WEEKEND.
WITH THE APPROACH OF THE UPPER SYSTEM AND LOWERING HEIGHTS...CLOUD
COVER AND PRECIP CHANCES...WENT WITH THE NAM MOS GUIDANCE FOR MAX
TEMPS AND WENT HIGHER ON MINS THAN EITHER THE NAM OR GFS MOS
GUIDANCE.

SCHNEIDER

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS
THE TEXAS AND OKLAHOMA PANHANDLES THROUGH THE NEXT WEEKEND.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

19/16
Hazardous weather outlook, Jul 15, 3:05 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
305 PM CDT SUN JUL 15 2012

OKZ001>003-TXZ001>020-161100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
305 PM CDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF
THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT. A FEW STORMS WILL
BE CAPABLE OF PRODUCING LOCALIZED AND BRIEF WIND GUSTS UP TO 50 MPH
THIS AFTERNOON...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH
TUESDAY EVENING OVER PORTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES.
THE BEST CHANCE FOR STORMS WILL BE OVER THE SOUTHERN TEXAS PANHANDLE
MONDAY. SEVERE STORMS ARE NOT EXPECTED. HOWEVER...STRONG STORMS WITH
SMALL HAIL AND GUSTY WINDS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

In the hours before

Special weather statement, Jul 15, 4:58 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
458 PM CDT SUN JUL 15 2012

TXZ014-152230-
GRAY TX-
458 PM CDT SUN JUL 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR GRAY COUNTY.

AT 456 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 4 MILES WEST OF LEFORS...OR ABOUT 8
MILES SOUTHEAST OF PAMPA...MOVING SOUTHWEST AT 15 MPH.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. AVOID NORMAL FLOOD PRONE AREAS AND DO NOT CROSS
FLOODED ROADS AS THEY MAY BE WASHED OUT.

MOULTON
Special weather statement, Jul 15, 5:29 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
529 PM CDT SUN JUL 15 2012

TXZ014-152300-
GRAY TX-
529 PM CDT SUN JUL 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR GRAY COUNTY.

AT 527 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 6 MILES WEST OF LEFORS...OR ABOUT 9
MILES SOUTHEAST OF PAMPA...MOVING SOUTHWEST AT 10 MPH.

SMALL HAIL...GUSTY WINDS...AND HEAVY RAINFALL ARE POSSIBLE WITH
THIS STORM.

HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. AVOID NORMAL FLOOD PRONE AREAS AND DO NOT CROSS
FLOODED ROADS AS THEY MAY BE WASHED OUT.

MOULTON
Special weather statement, Jul 15, 5:58 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
558 PM CDT SUN JUL 15 2012

TXZ014-152330-
GRAY TX-
558 PM CDT SUN JUL 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR GRAY COUNTY.

AT 557 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 12 MILES NORTHEAST OF LEFORS...OR
ABOUT 11 MILES SOUTH OF MIAMI...MOVING SOUTHWEST AT 15 MPH.

SMALL HAIL...GUSTY WINDS...AND HEAVY RAINFALL ARE POSSIBLE WITH
THIS STORM.

HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. AVOID NORMAL FLOOD PRONE AREAS AND DO NOT CROSS
FLOODED ROADS AS THEY MAY BE WASHED OUT.

MOULTON
Special weather statement, Jul 15, 6:28 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
628 PM CDT SUN JUL 15 2012

TXZ019-160000-
DONLEY TX-
628 PM CDT SUN JUL 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR DONLEY COUNTY.

AT 624 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 14 MILES NORTHEAST OF HOWARDWICK...
OR ABOUT 19 MILES NORTHEAST OF CLARENDON...MOVING SOUTHWEST AT 20
MPH.

HAIL...STRONG WINDS...AND HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. AVOID NORMAL FLOOD PRONE AREAS AND DO NOT CROSS
FLOODED ROADS AS THEY MAY BE WASHED OUT.

MOULTON
Local storm report, Jul 15, 6:41 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CDT SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             2 S ALANREED            35.18N 100.73W
07/15/2012  E1.00 INCH       GRAY               TX   TRAINED SPOTTER

            WITH WINDS 55 TO 60 MPH

&&

EVENT NUMBER AMA1200592

SFJ

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.